Combined oral contraceptives (COCs) are used for various reasons. However, venous thromboembolism (VTE), a significant side effect, can be fatal. This study reports the first case series in Korea involving patients with COC-associated VTE registered at a university hospital.
This study recruited 13 patients diagnosed with COC-associated VTE between June 2006 and May 2018. Risk factors, including age, body mass index, smoking habits, estrogen dosage, type of progestin, and duration of COC use, were evaluated.
Among patients with VTE, 9 showed pulmonary embolism (PE) concomitant with deep vein thrombosis (DVT). However, the remaining patients showed DVT (1 patient), PE (1 patient), and cerebral venous thrombosis (2 patients). The median duration between the onset of symptoms and a hospital visit was 3 days, and it sometimes took as long as 32 days. Among the 10 patients with PE, 1 high-risk group and 2 intermediate-high risk groups were treated with tissue plasminogen activators before anticoagulants. There were no cases of recurrence among patients who continued to take anticoagulants for 3 months.
These findings emphasize that healthcare professionals who prescribe or dispense COCs to women must inform them of the risk of VTE, including the risk factors, differences in risk depending on the type of progestin present in the product, and pertinent signs and symptoms. Efforts should also be made to inform patients of VTE, even through information campaigns such as brochures. Most importantly, women should remain alert for signs and symptoms of VTE when using COCs.

References

PubMed